Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Have an epileptic seizure. On epilem 700mg and keppra 250mg. What is the cause of this seizure?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5395 Questions
Question
i have an epileptic seizure about every 6 to 8 weeks and always in my sleep, it seems to build up and after it happens im good for a few weeks. have you ever had a simalar case or any idea what might be causing these siezures. no medication has helped me and im on 700 epilem and 250mg keppra at night before i go to bed
Posted Tue, 4 Dec 2012 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 55 minutes later
Hi,

Thank you for posting your query.

Epilepsy is an episodic problem, and it tends to repeat at intervals. So, it is not unusual for someone with epilepsy to have seizure episodes at 6-8 week intervals.

Regarding occurrence during sleep, epilepsy generally is more common during sleep. However, certain epilepsy syndromes lead to seizures mostly during sleep. One such seizure type is benign rolandic epilepsy. Another is frontal lobe epilepsy.

EEG recording can help us diagnose these conditions.

Anti-epileptic drugs in appropriate dose can help one to prevent the recurrence of epileptic seizures.

Your weight is not known, but you seem to be on low dose of medications.

I hope it helps. Please get back if you have any additional queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad, India
Above answer was peer-reviewed by
 
Follow-up: Have an epileptic seizure. On epilem 700mg and keppra 250mg. What is the cause of this seizure? 25 minutes later
How much is too much epilem (valpro)? im 75 kg and have 700mg of it each day. i dont want to damage my liver.
 
 
Answered by Dr. Sudhir Kumar 4 hours later
Hi,

Thank you for getting back with more details.

The dose of epilim (valproate) is 15-60 mg per kg body weight. For you, the lowest dose should be 15X75 mg (1125 mg). So, I feel you should take at least 1000 mg per day. Please discuss this with your neurologist.

Also, the liver damage seen with epilim is not dose dependent, but it is idiosyncratic. This means that those who have to get the liver damage can get it at any dose. It is not related to the dose of epilim.

I hope it clarifies. Please get back if you have any further queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor